To the Editor.——
We read with interest the article by Abuelo1 in the March 1990 issue of the ARCHIVES. The author noted that misuse of drugs by patients is responsible for many cases of nephrotoxicity. We advocate that the fluoroquinolone antimicrobial agents be added to the list of compounds that cause acute renal failure. We describe a patient in whom oliguric acute renal failure developed after an overdose of ciprofloxacin.
Report of a Case. —
A 29-year-old woman ingested 28 750-mg ciprofloxacin tablets and vomited 3 hours later. The next day she came to the emergency department and reported the ciprofloxacin ingestion. Her serum urea nitrogen level was 3.0 mmol/L of urea; serum creatinine level, 110 μmol/L; and serum ciprofloxacin concentration, 12 μg/mL. The patient was discharged, but returned 12 hours later because of nausea, arthralgias, and no urinary output for 24 hours. Her temperature was 38.2°C, her serum